So my onc put me on Femara last November after halting on the Adriamycin and Cytoxin for a couple of reasons. From Femara.com for those of us who need info on what this is: "Femara is approved for the treatment of postmenopausal women with estrogen receptor-positive or estrogen receptor-unknown breast cancer that has spread to another part of the body (metastatic cancer). Femara is also indicated for the treatment of advanced breast cancer in postmenopausal women with disease progression following antiestrogen therapy".
Well the critter causes serious joint complications for which I am a victim and of course has worsened because of my pleasantly plump physique:) : The most common side effects seen with Femara include hot flashes, joint pain, night sweats, weight gain, nausea, tiredness, other heart-related events, and bone fractures. Other less commonly reported side effects include vaginal bleeding, blood clots, other cancers, osteoporosis, stroke, heart attack, and endometrial cancer. I have stopped taking it for about a week now.
The symptoms in italics above are what I have experienced. The joint problems have taken me to the emergency room and the docs there mostly gave me "hands in your face" approach: "take this back to your oncologist" after they ruled out any thrombus event - clots. So my oncologist has ordered an MRI of the knee when I have my routine CT scan of my chest and pelvis next week [June 4]. I see him on June 7 BEFORE I GO OFF TO TOBAGO with my family: YEA!!!.
So there goes my anxiety on thinking that I can actually return to work. I can hardly sit, stand, or walk for long periods of time. For my plane travel in June: I will load up on motrin and Benadryl to keep my ass asleep! I will definitely try to see a Rheumatologist in the next couple of months and will determine if I can restart weight bearing exercises that I know can strengthen my leg muscles esp my hamstrings and quads. I am not giving up this fight. The dieting - I gained it over a long period of time so will take my time to take it off cause I love to eat.:):):).
I actually went back to breastcancer.org - this is a community support blog site [they allowed me back on after casting me out for a few days] and found a thread epecially for Femara: a lot of women with the same problem! Weight is not a factor at all - but as a clinician I know better. Most of the women on the drug experience the same side effects and some have given tips on overcoming it. Of course, I have been doing "all of the above":
1. OTC Ibuprofen 800 mg up to two times daily: I take this with caution since of the reported risk of kidney decline with excess.
2. Calcium 1000 mg daily
3. Vitamin D 1000 IU daily
4. OMEGA 3-6-9 1200 mg twice daily
5. CoQ10 400 mg daily
6. LAST BUT NOT AT ALL LEAST: Glucosamine [1500 mg] Chondroitin [1350 mg] MSM [1250 mg] - all daily.
also: heat wraps
I believe in number [6.] since the symptoms in the other areas of my skeletal system mostly disappeared after I started taking it again: lower spine, elbows, ankles, left knee, wrists. I feel so "bleh" sometimes especially when I want to do activity chores or errands that require constant movement of my legs. I went to church this morning and could not - absolutely could not kneel and found it difficult to do the sitting, standing thing throughout the service. I walked to church though! Took me 15 minutes for a normally 5 minute walk. I still refuse to use 'addictive' modalities like crutches, canes, or wheelchairs. That is not me and again - I will continue this fight!
To my family and friends: I love you all and I will ask for help if I need it.......... :)